Mississippi, 2010

Damaging Winds in Mississippi, April 3, 2010

April 3, 2010 · NWS MEG · 5 events in 5 counties and zones

An upper level disturbance moved through North Mississippi during the early morning hours of April 3rd, 2010. The combination of forcing from the disturbance and an unstable atmosphere set off showers and thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through North Mississippi during the early morning hours of April 3rd, 2010. The combination of forcing from the disturbance and an unstable atmosphere set off showers and thunderstorms over the area. Some storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 10:47 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 2, 10:47 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 PM CDT FRI APR 2 2010

.UPDATE...

UPDATED FOR 06Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 841 PM CDT FRI APR 2 2010/

DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA IN
ADVANCE OF A POTENT MID LEVEL SHORTWAVE MOVING ACROSS THE SOUTHERN
PLAINS ALONG WITH AN ASSOCIATED COLD FRONT. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF THE SYSTEM
ACROSS ARKANSAS IN AN AREA OF STRONG LIFT AND DEEP MOISTURE AND
EVENTUALLY MOVE INTO THE MID SOUTH LATER THIS EVENING AND
OVERNIGHT. WINDS FIELDS ALOFT ARE QUITE STRONG WITH 50 KT WINDS AT
700 MB AND 65 KT WINDS AT 500 MB AS INDICATED BY THE KLZK
SOUNDING. HOWEVER...THE AIR MASS IN ADVANCE OF THE SYSTEM IS NOT
VERY UNSTABLE WITH DEWPOINTS ONLY EXPECTED TO CLIMB INTO THE LOWER
50S OVERNIGHT WITH LITTLE CAPE. GIVEN THE CURRENT RADAR TRENDS AND
LACK OF INSTABILITY THE SEVERE WEATHER CHANCES ARE MINIMAL AND
WILL REMOVE WORDING FROM THE HWO. GIVEN THE STRENGTH OF THE WIND
FIELDS FEEL THAT A FEW STRONG STORMS ARE POSSIBLE SO WILL KEEP
MENTION OF THESE IN THE HWO.

HEAVY RAIN IS POSSIBLE AT TIMES OVERNIGHT AND THIS IS WELL
COVERED IN THE CURRENT FORECAST.

WILL CANCEL THE WIND ADVISORY OVER EASTERN AR AND THE MO BOOTHEEL
SINCE WINDS HAVE DIMINISHED THIS EVENING. TEMPS AND POPS LOOK FINE.

UPDATES OUT SHORTLY.

SJM

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT FRI APR 2 2010/

DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS TONIGHT THEN ON A
STRONG WARMING TREND /NEAR RECORD HIGHS POSSIBLE/ AND THE
EVENTUAL TIMING OF THE NEXT FRONT.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

AT 20Z...A BAND OF SHOWERS AND THUNDERSTORMS WERE LOCATED FROM
WESTERN WISCONSIN SOUTHWARD INTO IOWA...WESTERN MO...NORTHWEST
AR...AND FAR EASTERN OK. THIS BAND WILL STEADILY TRACK EAST THIS
EVENING AND EVENTUALLY BEGIN TO AFFECT NORTHEAST AR AND THE MO
BOOTHEEL BETWEEN 10 PM AND MIDNIGHT. IT SHOULD THEN ACCELERATE
AND REACH THE MS RIVER AROUND MIDNIGHT AND THE TN RIVER BETWEEN 3
AND 5 AM.

THE SEVERE THREAT STILL REMAINS MARGINAL. THE MAIN THREAT WITH
ANY THUNDERSTORMS WILL BE DAMAGING WINDS GIVEN THE STRONG WIND
FIELDS ALOFT. THE QUESTION IS WHETHER A DOWNDRAFT CAN MIX DOWN
THROUGH THE EVER-GROWING STABLE LAYER. THE MOST UNSTABLE AIR WILL
RESIDE WEST OF THE RIVER...THUS BEST CHANCES WILL BE CONFINED
THERE. SPC DAY 1 LOOKS GOOD.

THE MID AND HIGH LEVEL CLOUDS HAVE BEEN DIMINISHING STEADILY
THROUGH THIS AFTERNOON...BUT STRANGELY TEMPERATURES HAVE BEEN
STRUGGLING TO WARM. ALMOST ALL LOCATIONS SURROUNDING THE MIDSOUTH
HAVE REACHED 80 OR BETTER...AND IN SOME CASES NEAR 90 WELL EAST.
DESPITE THIS...WINDS HAVE BEEN INCREASING AND ARE APPROACHING
ADVISORY CRITERIA IN NERN AR. THE ADVISORY CONTINUES IN THESE
LOCATIONS UNTIL 2 AM TONIGHT. DID NOT EXPAND IT EASTWARD ATTM DUE
TO UNCERTAINTY AND IT MAY STABILIZE ENOUGH AFTER SUNSET TO KEEP
WINDS FROM REACHING THE THRESHOLD OF SUSTAINED 25 MPH FURTHER
EAST. THE EVENING SHIFT WILL RE-EVALUATE.

THE RAIN WILL PUSH QUICKLY EAST OF THE TN RIVER AROUND SUNRISE
SATURDAY. AN IMPRESSIVE DRY SLOT WILL SURGE OVERHEAD WITH RATHER
DECENT SINKING AIR BY AFTERNOON. THEREFORE...DECREASING CLOUDS AND
ANOTHER WARM DAY IS ON TAP. 925 MB TEMPS SUGGEST MID 70S NORTH TO
LOWER 80S SOUTH.

BY SUNDAY...ANOTHER RIDGE WILL BEGIN TO DEVELOP OVER THE SOUTHERN
PLAINS AND LOWER MISSISSIPPI RIVER VALLEY. FAIRLY LIGHT
WINDS WITH LOTS OF SUN SHOULD ALLOW FOR A SLIGHTLY SUPER ADIABATIC
PROFILE IN THE AFTERNOON. 925 MB TEMPS OF +18C SUGGEST MID 80S.
MOS IS BEGINNING TO ADOPT THESE NUMBERS AS WELL. NEAR RECORD HIGHS
WILL BE POSSIBLE.

MORE WAA AND WEAK ISENTROPIC LIFT SUNDAY NIGHT COULD SPARK OFF A
FEW THUNDERSTORMS ALONG A WARM FRONT. THESE SHOULD BE FEW AND FAR
BETWEEN...AND MOST AREAS WILL REMAIN DRY. THIS CHANCE FOR STORMS
WILL CONTINUE INTO AT LEAST MONDAY MORNING ACROSS THE NORTH...AND
POSSIBLY INTO THE AFTERNOON. AREAS SOUTH OF I-40 WILL BECOME
GUSTY...SUNNY...AND ALMOST HOT. 925 MB TEMPS RISING TO +20 TO +21C
SUPPORT MID OR UPPER 80S. DEW POINTS WILL ALSO RISE INTO THE LOWER
60S SO IT WILL FEEL MORE LIKE SUMMER.

LONG TERM...TUESDAY THROUGH NEXT FRIDAY.

TUESDAY WILL CONTINUE THE WARM STRETCH...ALTHOUGH IT WILL BE QUITE
WINDY. THE PRESSURE GRADIENT WILL TIGHTEN IN ADVANCE OF THE NEXT
COLD FRONT PROGGED TO ARRIVE WEDNESDAY.

MODELS CONTINUE TO HAVE ISSUES WITH TIMING OF THE MIDWEEK FRONT. THE
ECMWF CONTINUES TO BRING IT IN THE LATEST /WEDNESDAY NIGHT/ AND
THE GFS REMAINS THE QUICKEST /TUESDAY NIGHT/. THE GEM IS A
COMPROMISE OF THE TWO...SO THAT/S THE DIRECTION I TRENDED TOWARD.

LOOK FOR ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS ALONG THIS
FRONT...SO HIGHEST POPS ARE WEDNESDAY AND WEDNESDAY EVENING.

MORE SEASONABLE WEATHER EXPECTED FOR LATE NEXT WEEK BEHIND THE
FRONT WITH HIGHS IN THE LOWER 70S AND LOWS IN THE LOWER 50S.

BORGHOFF

&&

.AVIATION...

06Z TAF CYCLE

PRIMARY UPDATES TO 00Z CYCLE IS PASSAGE OF STRONG OUTFLOW BOUNDARY
MOVING ACROSS THE TAF SITES EARLY DURING THE TAF PERIOD. WINDS
SHOULD ABRUPTLY SWITCH TO THE NORTHWEST AND LIKELY GUST UP TO 30
KTS. OTHERWISE...NO MAJOR CHANGES IN TAF FORECAST.

PREVIOUS 00Z TAF CYCLE

A PREFRONTAL SURFACE TROUGH NOW EVIDENT ACROSS WEST CENTRAL
ARKANSAS WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
OVERNIGHT. SKIES SHOULD REMAIN VFR AHEAD OF THIS FEATURE THROUGH
THE EVENING HOURS. TIMING ON THE LINE OF CONVECTION REMAINS
DIFFICULT AS MODELS NOT HANDLING VERY WELL. BEST TIMING APPEARS
FROM 06Z-08Z AT JBR...07Z-09Z AT MEM...08Z-10Z AT MKL...AND 10Z-
12Z AT TUP. MVFR CEILINGS...REDUCED VISIBILITIES...AND GUSTY WINDS
CAN BE EXPECTED WITH THE STRONGER CONVECTION AS IT MOVES EASTWARD
THROUGH THE TAF SITES. LINGERING MVFR CEILINGS AND SCATTERED
SHOWERS MAY LINGER FOR A COUPLE OF HOURS BEHIND THE INITIAL
CONVECTIVE LINE...BUT SKIES WILL QUICKLY SCATTER AFTER SUNRISE
SATURDAY AS MID LEVEL DRY SLOT MOVES OVERHEAD. WINDS WILL BE GUSTY
OUT OF THE SOUTH AHEAD OF THE LINE...THEN DIMINISH LATE TONIGHT.
WINDS WILL PICK BACK UP OUT OF THE SOUTHEAST BY SATURDAY AFTERNOON
AS THE FRONTAL BOUNDARY WASHES OUT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  79  57  86 / 100  20   0   0
MKL  58  77  49  84 / 100  50   0   0
JBR  58  77  52  83 / 100  10   0   0
TUP  58  79  54  85 /  80  60   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 7:51 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT FRI APR 2 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
851 PM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. GUSTY WINDS UP
TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE.

ISOLATED AREAS MAY RECEIVE HEAVY RAINFALL OF 1 TO 2 INCHES WHICH
MAY LEAD TO LOCALIZED FLOODING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH FIRE DANGER CAN BE EXPECTED SUNDAY WITH LOW HUMIDITIES AND VERY
WARM TEMPERATURES.

STRONG WINDS ARE POSSIBLE TUESDAY AHEAD OF THE NEXT COLD FRONT
EXPECTED TO PASS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Apr 3, 1:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT APR 3 2010

TNZ002-019-020-048-030800-
LAUDERDALE TN-GIBSON TN-OBION TN-DYER TN-
226 AM CDT SAT APR 3 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CDT FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 13
MILES SOUTHWEST OF UNIONVILLE AT 226 AM CDT...MOVING NORTHEAST AT 65
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...GIBSON...LAUDERDALE AND OBION COUNTIES...INCLUDING
LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE.

The radar

The Memphis radar (KNQA), 105 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
April 3, 2:05 AM CST to 2:15 AM CST
Where
Panola County, 2.06 mi ENE of Rock Hill to Sardis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.406, -89.965

Straight line winds knocked trees and power lines down along Latham Road between Highway 315 and Ballentine Road. A metal carport was turned over on Peachtree Road near Highway 315. A house on Hemingway Road sustained wall and roof damage. In addition, half of the roof was blown off of the gym at North Panola High School.

Thunderstorm Wind, Tallahatchie

When
April 3, 2:20 AM CST to 2:35 AM CST
Where
Tallahatchie County, Charleston to Blue Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -90.050

Straight line winds knocked down trees and power lines all across Tallahatchie County.

Thunderstorm Wind, Marshall

When
April 3, 2:30 AM CST to 2:35 AM CST
Where
Marshall County, Holly Spgs to Potts Camp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -89.450

Straight line winds produced minor roof damage to a house on Hubbard Road between Holly Springs and Potts Camp.

Thunderstorm Wind, Tippah

When
April 3, 3:25 AM CST to 3:30 AM CST
Where
Tippah County, Ripley to 0.38 mi SW of Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.730, -88.950

Straight line winds knocked down trees in Ripley.

Thunderstorm Wind, Itawamba

When
April 3, 4:23 AM CST to 4:28 AM CST
Where
Itawamba County, 7 mi SE of Fulton to 2.44 mi ENE of Tilden
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.198, -88.333

Straight line winds knocked down trees on Bowen Road, southeast of Fulton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222796, 222800, 222798, 222801, 222802.